Alert archive / Montana / Winter Weather Advisories in 2016

Winter Weather Advisory 21, NWS Great Falls, MT

May 21, 2016

NWS Great Falls, MT issued this winter weather advisory at May 21, 2016, 3:39 PM MDT. It took effect at May 22, 2016, 12:00 AM MDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
May 21, 2016, 3:39 PM MDT (21:39 UTC)
In effect from
May 22, 2016, 12:00 AM MDT
Expired
May 23, 2016, 12:00 PM MDT
In force
36 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

323 
WWUS45 KTFX 212139
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT SAT MAY 21 2016


MTZ009-048-221200-
/O.NEW.KTFX.WW.Y.0021.160522T0600Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
339 PM MDT SAT MAY 21 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT MONDAY FOR ELEVATIONS ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR ELEVATIONS ABOVE 6000 FEET FOR SNOW AND 
WIND...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
MONDAY.

IMPACTS/TIMING...SNOW LEVELS WILL LOWER OVERNIGHT AND WEST WINDS WILL
INCREASE SUNDAY. THE COMBINATION OF HEAVY WET SNOW AND STRONG
WINDS COULD LEAD TO EXPOSURE ISSUES IF THE NECESSARY PRECAUTIONS
ARE NOT TAKEN.

* SNOW ACCUMULATIONS...2 TO 6 INCHES BETWEEN 5500 AND 6000 FEET
  AND 12 TO 24 INCHES ABOVE 6000 FEET.

* WINDS...INCREASING WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 50
  MPH.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 6000 FEET.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
5 follow-up statements
858 
WWUS45 KTFX 212145 CCA
WSWTFX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT SAT MAY 21 2016


MTZ009-048-221200-
/O.COR.KTFX.WW.Y.0021.160522T0600Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
345 PM MDT SAT MAY 21 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT MONDAY FOR ELEVATIONS ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR ELEVATIONS ABOVE 6000 FEET FOR SNOW AND 
WIND...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
MONDAY.

* IMPACTS/TIMING...SNOW LEVELS WILL LOWER OVERNIGHT AND WEST
  WINDS WILL INCREASE SUNDAY. THE COMBINATION OF HEAVY WET SNOW
  AND STRONG WINDS COULD LEAD TO EXPOSURE ISSUES IF THE NECESSARY
  PRECAUTIONS ARE NOT TAKEN.

* SNOW ACCUMULATIONS...2 TO 6 INCHES BETWEEN 5500 AND 6000 FEET
  AND 12 TO 24 INCHES ABOVE 6000 FEET.

* WINDS...INCREASING WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 50
  MPH.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 6000 FEET.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
045 
WWUS45 KTFX 220935
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 AM MDT SUN MAY 22 2016

MTZ009-048-222200-
/O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
335 AM MDT SUN MAY 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL
NOON MDT MONDAY FOR ELEVATIONS ABOVE 5500 FEET...

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER
  ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER PARK
  THROUGH MONDAY MORNING.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET.

* SNOW ACCUMULATIONS...6 TO 12 INCHES...WITH ISOLATED HIGHER
  AMOUNTS NEAR 2 FEET NEAR RIDGE TOPS.

* WINDS...SOUTHWEST 25 TO 35 MPH...WITH GUSTS UP TO 55 MPH.

* IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

&&

$$
487 
WWUS45 KTFX 222046
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT SUN MAY 22 2016


MTZ009-048-231200-
/O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
246 PM MDT SUN MAY 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
MONDAY FOR ELEVATIONS ABOVE 5500 FEET...

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER 
  ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER 
  PARK THROUGH MONDAY MORNING.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET.

* SNOW ACCUMULATIONS...TOTAL ACCUMULATIONS OF 6 TO 12
  INCHES...WITH ISOLATED HIGHER AMOUNTS NEAR 2 FEET AT HIGHEST
  PEAKS.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

&&

$$
009 
WWUS45 KTFX 230940
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MDT MON MAY 23 2016

MTZ009-048-231800-
/O.CON.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
340 AM MDT MON MAY 23 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT
UNTIL NOON MDT TODAY FOR ELEVATIONS ABOVE 5500 FEET...

* TIMING...SNOW...HEAVY AT TIMES...WILL CONTINUE OVER THE HIGHER
  ELEVATIONS OF THE ROCKY MOUNTAIN FRONT...INCLUDING GLACIER PARK
  THROUGH THIS MORNING.

* HAZARD ELEVATION...FOR ELEVATIONS ABOVE 5500 FEET.

* SNOW ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES THIS MORNING.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* IMPACTS...EXPECT POOR VISIBILITIES IN AREAS OF HEAVY SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

&&

$$
180 
WWUS45 KTFX 231747
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT MON MAY 23 2016

MTZ009-048-231900-
/O.EXP.KTFX.WW.Y.0021.000000T0000Z-160523T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...LOGAN PASS
1147 AM MDT MON MAY 23 2016

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY FOR
ELEVATIONS ABOVE 5500 FEET...

LIGHT SNOW WILL CONTINUE AT HIGHER ELEVATIONS TODAY BUT ADDITIONAL
IMPACTS ARE NOT EXPECTED. THUS...THE WINTER WEATHER ADVISORY WILL
BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter weather advisory went out at May 21, 3:12 PM MDT, 27 minutes earlier.

Area forecast discussion, May 21, 3:12 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
312 PM MDT SAT MAY 21 2016

...Severe Thunderstorm Watch in effect for Fergus County until 9
PM MDT this evening...

.DISCUSSION...

Tonight through Monday...A very cool and moist area of high
pressure remains entrenched over North-central MT. Further east,
an inverted surface trough stretches from east of Billings to
near Glasgow. This creates a warmer and more unstable convective
environment over eastern Montana, but it does stretch westward
just enough to create potential for severe thunderstorms over far
eastern Fergus County. While temperatures are presently in the
lower 50s, there is some concern that a band of thunderstorms just
now moving into southern Fergus county could produce marginally
severe elevated storms, mainly along and east of MT 191. Any
thunderstorms rolling off the higher terrain south of Lewistown
could ride over a layer of enhanced low level shear in this area.
The severe storm threat is expected to end as this presently
active band of storms moves through the county.

As precipitation tapers for most areas tonight, attention turns to
a heavy snow potential over Glacier NP. As the center of the upper
low cuts through northwest MT, winds will shift to the west and
produce an extended period of upslope winter precipitation over
GNP. Snow levels drop to around 6000 feet through Monday. Westerly
wind gusts could reach near 50 mph and snow will cross to the
eastern side of the Continental Divide. Those working / recreating
in GNP this weekend through Monday will encounter cold exposure
hazards due to wet snow and wind. Snow will reduce visibility at
times to near zero, with a rapid deterioration in conditions above
5500 feet. A winter weather advisory is posted above 6000 feet to
address these concerns.

Even as the upper low moves into Alberta Sunday, periods of rain
are expected through Monday. Isolated thunderstorms embedded
within areas of rain are possible as well, mainly during afternoon
hours. Temperatures remain well below seasonal average. PN

MONDAY NIGHT THROUGH SATURDAY...This period will continue to be
unsettled, but most of the activity will likely occur during the
diurnally unstable afternoon and evening hours. A lingering low
pressure trough will continue a good chance of showers over the area
through Tuesday, with a slight chance of thunderstorms over
Southwest Montana under the base of the trough. Temperatures will
remain 5 to 10 degrees below normal during this time. A broader
trough will then develop over the western and central United States
for Wednesday and into the Memorial Day weekend, as a series of
disturbances from the Gulf of Alaska reinforce the trough.
Temperatures will warm back closer to normal from mid week through
the end of the week, which will increase the instability during the
afternoon and early evening hours and make these periods the most
likely for scattered showers with a few thunderstorms. There are
some differences among the forecast models as to just how strong
these disturbances will be and how much precipitation will be
produced. Have therefore gone with near to slightly above
climatological POPs. This uncertainty carries through the holiday
weekend, but it appears at this time that the period will continue
to be unsettled with occasional showers and maybe a few
thunderstorms.  Coulston

&&

.AVIATION...
UPDATED 1810Z.
Moist and unstable southerly flow aloft will continue as will
widespread rain and isolated thunderstorms. Strong thunderstorms are
possible along and east of a KHVR to KLWT line. Thunderstorms should
end by 04z but areas of light rain will continue overnight. MVFR/IFR
conditions prevail due to low ceilings, fog, and precipitation.
Gusty erratic winds are possible near thunderstorms. Mountains
obscured.

&&

.HYDROLOGY...
Periods of showers and thunderstorms will continue to affect the
region over the next few days. Some of the stronger storms could
produce rainfall amounts of 0.50 to 0.75 inches. With breaks in
the precipitation, major rivers/creeks are not expected to rise
above flood stage at this time.

However, some minor low land flooding or agricultural field
flooding can not be ruled out for small streams that flow out of
the mountains, as snowmelt from higher elevations will add to the
runoff rises. For this reason, a Flood Watch has been issued for
Clear Creek with the potential it will rise near or slightly above
flood stage Sunday morning. Brusda/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  56  43  54 /  50  40  20  40
CTB  39  50  40  51 /  60  40  40  50
HLN  41  56  43  57 /  30  40  20  30
BZN  36  58  39  59 /  20  40  30  30
WEY  31  44  31  48 /  40  50  50  50
DLN  36  53  36  56 /  20  40  20  30
HVR  42  60  44  57 /  60  40  40  40
LWT  39  61  41  58 /  50  40  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon MDT Monday
for MTZ009-048.

Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
evening for MTZ051.

Flood Watch for Clear Creek in Blaine County through Sunday
night.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 21, 11:49 AM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 AM MDT SAT MAY 21 2016

MTZ013-045-211830-
CHOUTEAU MT-LIBERTY MT-
1149 AM MDT SAT MAY 21 2016

...SPECIAL WEATHER STATEMENT...

AT 1147 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR FORT BENTON...MOVING NORTH AT 40 MPH. AT 1145
AM...TRAINED SPOTTERS REPORTED HALF INCH HAIL IN FORT BENTON.

HALF INCH HAIL IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BENTON.

LAT...LON 4781 11059 4779 11073 4811 11096 4817 11067
TIME...MOT...LOC 1747Z 162DEG 34KT 4789 11068

MARTIN
Local storm report, May 21, 11:51 AM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 AM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FORT BENTON             47.83N 110.66W
05/21/2016  M0.50 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            PEA TO HALF INCH HAIL REPORTED. NO STRONG WIND GUSTS.

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:28 PM MDTSpecial Weather StatementTFXChouteau, Fergus47 min
May 21, 12:32 AM MDTSpecial Weather StatementTFXBlaine, Fergus43 min
May 21, 1:22 AM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill38 min
May 21, 10:03 AM MDTRiver Flood WatchTFX38 hr
May 21, 11:49 AM MDTSpecial Weather StatementTFXChouteau41 min
May 21, 4:01 PM MDTSpecial Weather StatementTFXPetroleum14 min

Nearby

Winter Weather Advisories in Montana, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.